Scleroderma & Raynaud's UK (SRUK)
6,953 members3,296 posts

Burning mouth syndrome getting me down.

Hi everyone, this is the first time I have used this site . I've had burning mouth syndrome for 1 month now. I have been taking Amiltriptyline for 4 days now and as yet I have not noticed any difference. My mouth is burning for most of the time and I'm slowly becoming more depressed. If anyone has had this syndrome or any advice at all would be really helpful.

20 Replies
oldestnewest

Hello there, I am afraid I don't know much about BMS but I had a look for you on the internet to see what came up and I found this leaflet from the John Radcliffe hospital in Oxford which seemed reliable. I wonder if there is anything in it that would be of help. I am trying to include the link for the PDF of their advice leaflet. I hope it works. All my best. Lucy x ouh.nhs.uk/patient-guide/le...

Reply

Hi LucyJean , thank you very much for taking the time to do some research for me. I am praying for an answer to this miserable illness and I'll look into the link that you have sent me. Thank you for your good wishes. Sue x

Reply

I came OFF amitriptyline because it actuall BURNT my mouth!! Hope you get answers.x

Reply

Oh what a shame. I hope you found something to help. So far it hasn't had that effect on me . x

Reply

Its gone altogether thank goodness!!cindersSue! Wish all my other ailments would disappear!! Lol

Reply

Hi missymo, fantastic I'm so pleased for you. How long did it take to go and what did you use?

Reply

About 3 weeks it took to go away& i also stopped a few other meds.they wernt working so i thought whats the point in taking them.i just take paracetomol & hope fir the best!.xx

Reply

Thanks for that. I'm keep my fingers crossed that the Amit really work for me. x

1 like
Reply

I had that and thought it was due to losartan which I stopped. It took about 2 months to improve.

Reply

Hi Tryingtimes, thanks for the info, I think mine is due to Antibiotics hopefully the drugs will help. x

Reply

Hi cindersue,horrible complaint with me it affected my tongue and gums,it comes and goes but very painful but I think part of it is because I suffer from erythromelalgie. I was put on a low dose of nortriptyline but it takes a few weeks to work it helps some people,also alpha acid but be careful it can upset your stomach ask your doctor first.hope you get some relief soon.

Reply

Hi sorry missed one name out its

Alpha Lipoic acid.

Reply

Hi carolanntwin, it affects my tongue and roof of my mouth. You're right it is very painful. I assume nortriptyline is similar to Amiltriptyline. I will ask the Dr if I can take Alpha Lipoic acid. I hope yours clears up quickly.

Reply

My mouth has been burning for 14 years. Amiltrip helped the burning a bit but made my mouth furry and even more dry. I take plaquenil, lyrica and Seroquel which may help but I think I have just learned to live with it.Yes, major depression for many years. I chew gum constantly. good luck I also have Lichen Planus, probably Sjogrens but tests have all been inconclusive.

Reply

Hi willybilly, I'm so sorry that you've had to put up with for so long. Yes it's making me depressed and I've only had it for 5 weeks. How much Amitriptyline were you taking? I haven't heard of the meds you are taking so I'll look it up.

Reply

I've had this for about 18 months now - it flares up with my small fibre neuropathy - which they suspect is part of my connective tissue disease. Being tested for Sjogrens - I have lots of systemic inflammation and a positive ANA. Have you been checked yet for autoantibodies and inflammatory markers plus B12 and vitamin D? My sister has had BMS for a few years now - we both agree it's miserable but hers is at least only in her mouth - mine is in my nose, left eye and arms and legs.

There are lots of possible triggers as you probably know such as oral thrush, Sjogrens, diabetes. thyroid problems etc etc. I know how depressed it has made me but now I find I've just about got used to it. My sister finds mouth spray, spray B12 and saliva stimulants help hers - they do nothing for mine though.

1 like
Reply

Hi twitchy toes, sounds like you've got a lot to put up with. I've been tested for e erything, I think it's a reaction to the antibiotic I was taking. Been on 30mg for three weeks and I'm not getting any better. Dr says it can take 4-6 weeks to kick in but it's been really awful today, tongue really burning and the roof of my mouth. Seeing Dr again on Thursday so I'll see what he says. I use Biotene mouthwash as its gentle with no alcohol.

1 like
Reply

Hi - yes had quite a lot of rubbish to put up with but the uncertainty about what is causing it is probably the worst. But all along I tell myself that there are others who have it so much worse than me on all these HU communities. My biggest problem is that I'm allergic to so many medications. I've just had a lip biopsy for Sjogrens this morning - puts the burning mouth in perspective as it's quite sore! Hope yours subsides soon. My sister's started with antibiotics she believes.

1 like
Reply

Oh a lip biopsy sounds awful. Hope you're feeling better soon. How long has your sister had BMS . I can understand your frustration if you have allergies to so many drugs . As they say the cure can be worse than the illness, as I know to my cost.

1 like
Reply

Hopefuly yours will go away if it was triggered by antibiotics. My sister's has carried on for two over years now. I'm hoping that I can help her by getting to the bottom of mine. We are very close in age - both post menopausal - but I have well established autoimmunity and she doesn't.

Last year i had to take 8 courses of antibiotics for various things - two lots by IV. My burning mouth had already started though prior to these.

I do wonder if a drug I took for the widespread small fibre neuropathy triggered it to spread to my mouth because I was on Duloxetine when the BMS in my lips and gums started. You are right - the cure can be worse than the problem for some of us. Best of luck.

1 like
Reply

You may also like...